Alert archive / Michigan / Wind Advisories in 2020

Wind Advisory 2, NWS Detroit, MI

April 12, 202017 counties in Michigan

NWS Detroit, MI issued this wind advisory at Apr 12, 2020, 3:26 PM EDT for 17 counties in Michigan. It took effect at Apr 13, 2020, 10:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2020, 3:26 PM EDT (19:26 UTC)
In effect from
Apr 13, 2020, 10:00 AM EDT
Expired
Apr 13, 2020, 10:02 PM EDT
In force
12 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WWUS73 KDTX 121926
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
326 PM EDT Sun Apr 12 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-130900-
/O.UPG.KDTX.HW.A.0001.200413T1200Z-200414T0000Z/
/O.NEW.KDTX.WI.Y.0002.200413T1400Z-200414T0000Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
326 PM EDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT MONDAY...

* WHAT...West winds 25 to 35 mph with gusts 45 to occasionally 55
  mph.

* WHERE...Portions of southeast Michigan.

* WHEN...From 10 AM to 8 PM EDT Monday.

* IMPACTS...Damaging winds could blow down large tree limbs and 
  power lines. Power outages are possible. Tents may be blown 
  over. Travel could be difficult, especially for high profile 
  vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
236 
WWUS73 KDTX 130833
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
433 AM EDT Mon Apr 13 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-132000-
/O.CON.KDTX.WI.Y.0002.200413T1400Z-200414T0000Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
433 AM EDT Mon Apr 13 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM EDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southeast Michigan.

* WHEN...From 10 AM this morning to 8 PM EDT this evening.

* IMPACTS...Damaging winds could blow down large tree limbs and 
  power lines. Power outages are possible. Tents may be blown 
  over. Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
702 
WWUS73 KDTX 131824
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
224 PM EDT Mon Apr 13 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140300-
/O.EXT.KDTX.WI.Y.0002.000000T0000Z-200414T0300Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
224 PM EDT Mon Apr 13 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts 40 to 50 mph.

* WHERE...Portions of southeast Michigan.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
456 
WWUS73 KDTX 140202
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
1002 PM EDT Mon Apr 13 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140315-
/O.CAN.KDTX.WI.Y.0002.000000T0000Z-200414T0300Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
1002 PM EDT Mon Apr 13 2020

...WIND ADVISORY IS CANCELLED...

Wind gusts have largely dropped below 35 MPH. Winds will continue
to decrease during the course of the night. Therefore the wind
advisory has been cancelled. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Apr 12, 1:01 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 12, 1:01 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
101 PM EDT Sun Apr 12 2020

.AVIATION...

Light southeast-south winds will gradually increase the moisture
content over southeast Michigan, but VFR conditions probably will be
able to carry into the early evening hours. MVFR and a gradual
increase in shower activity through the first half of the night
before an increase in large scale forcing supports an increase in
shower intensity and likely a further deterioration to IFR just
along and out ahead of the cold front early Monday (8-13z). A few
rumbles of thunder possible but not worth an explicit mention in the
TAFs attm. Very strong cold front will then pass through during the
mid-late morning hours, with frequent westerly gusts of 40 to 45
knots expected during the afternoon hours with cloud bases lifting
into the 2500-3500 foot range.

For DTW...Cold front timed cross the airfield by 15z Monday. An
abrupt shift to westerly flow gusting aoa 40 kts will cause
crosswind concerns.

DTW THRESHOLD PROBABILITIES...

* High for cigs aob 5kft after 21z.

* High for exceeding crosswind thresholds from 270 degrees by 15z
  Monday.

* Low for thunder in KDTW airspace 09-14z Monday.

&&

.PREV DISCUSSION...
Issued at 431 AM EDT Sun Apr 12 2020

DISCUSSION...

Downstream ridge amplification and rapid shifting of location to the
dominant polar jet has led to warm air advection over all of the
Great Lakes overnight. Focused system relative isentropic ascent at
825-725mb or on the 306-312Ke surfaces is occurring at the nose of a
backing low level jet impulse and at the crux of leading low-mid
tropospheric frontogenesis. It is this fgen along the low level jet
impulse that is the driver for the wave of stratiform light rain
across southern portions of Lower Michigan. Consensus of guidance
keeps the rain activity progressive and light in nature, largely
exiting all of the cwa by 10-11Z.

Large scale height rises will give way to bonafide upper level ridge
today with the axis directly through Lower Michigan as the edge to
dominant polar jet axis emerges over Lake Superior and points
northward in Canada. This has support in the forecast soundings here
locally with indications of large scale midlevel subsidence centered
down into the 700-600mb layer. System relative trajectories agree
with synoptic scale subsidence as neutral trajectories exist sub
700mb with strongly anticyclonic flow trajectories in the mid-upper
levels between 700-400mb. Forecast soundings suggests moisture
residing below the active subsidence which supports plenty of cloud,
but confidence has increased sufficiently that conditions today will
be predominately dry. Degree of warm advection supports highs in the
upper 50s to low 60s, no deviations from MOS.

Continued backing to low-midlevel wind trajectories in response to
strong height falls over the Plains to mid Mississippi River Valley
and the increase of nocturnal low level jet velocities will result in
increasing shower activity during the evening hours. The increase in
showers is expected overhead emanating south to north due to
increase in absolute moisture in the 850-500mb layer and likely
augmented by gravity wave propagation. No tangible signal exists for
heavy rainfall with guidance suggesting around 0.50 inch for many
areas perhaps up to .75 across Monroe County/near Lake Erie.

The main concern for this forecast package continues to be the
strong wind potential Monday with the mid latitude cyclone deepening
through the Great Lakes region. The forecast trend continues to
suggest slightly weaker potential to surface windspeeds Monday than
model data was suggesting 24 hours ago. The forecast discussion
issued earlier this afternoon noted this trend, and it was again the
case with the 12.00Z guidance. So what is behind this forecast
trend? From a big picture perspective, some interesting specifics
falling out of the data. First, model data is much more broader with
the radius to surface cyclone center that will be impacting
Southeast Michigan Monday morning. Two reasons for this, one is that
models are showing desert SW PV anomaly and edge wave largely
shunting to the south and east, sliding through the Ohio Valley to
portions of Lake Erie. It is not being wrapped into the cyclone as
had been projected. Secondly, models are showing a very distinct
separation/multiple upper level jetlets within burgeoning full
latitude trough by 18Z Monday. The net result of these separate jet
packets is that best support for surface low center will
overwhelmingly be around Sault St Marie between 15-18Z Monday. This
is in response to a number of things that include coupled upper
level jet support and direct differential cyclonic vorticity
advection. The dueling locations for greatest low pressure support
will put Southeast Michigan in the broader radius of low surface
pressure. This is very important because dynamic support for
subsidence from midlevels down to the surface is now weaker. System
relative isentropic flow trajectories showing some inefficiency to
the downglide with a lack of orthogonality to the isentropes. The
same perspective shows downward vertical motion limited to below
820mb which matches congruently to the mixed layer within the model
soundings. Throw in the fact that Southeast Michigan will be removed
from any true instantaneous negative differential cyclonic vorticity
advection (it occurs north) and dynamic support can be questioned in
a relative sense. Regardless, the mixed layer shows mixing depths
extending into environmental windspeeds of 45 to 50 knots. As a
result, will maintain the High Wind Watch for another model cycle as
potential does remain for wind gusts to 55 mph. However, indications
at this time suggest a high end wind advisory. Most likely timeframe
for strongest winds remains between Noon and 6 PM EDT.

Southeast Michigan will be encompassed within a large area of low
heights and cyclonic flow through the middle to end of the week.
Temperatures will be considerably cool Tuesday through Friday with
daytime temperatures running in the 40s. The potential exists for
some light rain shower activity Tuesday particularly north of I 69.
Difficult to get specific here as large scale support will favor
subsidence, but the boundary layer will remain moist. Thus, daytime
heating may be all it takes to generate some very low QPF.

MARINE...

The main marine concern continues to center from today through early
Tuesday. A strong storm system is forecasted to eject out of the
southern plains today and deepen as it approaches the Great Lakes.
Winds will back from the south to the east today with the approach
of this system, with speeds increasing tonight. The low is
forecasted to undergo considerable strengthening as it lifts
northeast across the Great Lakes on Monday.

The storm system is expected to result in a high end Gale event over
Lake Huron, Lake Erie and Lake St Clair Monday and Monday night. The
potential also exists for Storm Force winds on Lake Huron and a
Storm Watch remains in effect. Confidence continues to increase in
windspeeds of up to 50 knots. Some uncertainty does remain
particularly with exactly where the surface low pressure will track.
The exact low track has a signficant influence on the forecasted
windspeeds and timing of windshifts. Keep informed on latest
forecast information with this storm system.

HYDROLOGY...

Widespread rainfall is expected tonight through Monday morning.
Average rainfall during this extended period looks to range between
one half and three quarters of one inch. Highest amounts are
expected near Monroe County and Lake Erie. There does not appear to
be a significant threat of flooding with this event.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Watch from Monday morning through Monday evening for
     MIZ047>049-053>055-060>063-068>070-075-076-082-083.

     Lakeshore Flood Watch from Monday morning through Monday evening
     for MIZ063.

Lake Huron...Gale Warning from noon Monday to 4 AM EDT Tuesday for LHZ363-421-
     422-441>443-462>464.

     Storm Watch from Monday afternoon through Monday evening for LHZ361-
     362.

Lake St Clair...Gale Warning from 10 AM to 10 PM EDT Monday for LCZ460.

Michigan waters of Lake Erie...Gale Warning from 10 AM to 10 PM EDT Monday for LEZ444.

&&

AVIATION.....SF
DISCUSSION...CB
MARINE.......CB
HYDROLOGY....CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Apr 12, 5:19 AM EDT, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
519 AM EDT Sun Apr 12 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-130930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
519 AM EDT Sun Apr 12 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A High Wind Watch is in effect for Monday. Refer to the latest
forecast and weather message for additional information. A Lakeshore
Flood Watch is also in effect for St Clair County. Refer to the
latest Lakeshore Flood Message for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-130930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
519 AM EDT Sun Apr 12 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Storm and Gale Watches are in effect. Refer to the latest forecast
and Marine Weather Message for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 9:43 AM EDTGale WarningDTX42 hr
Apr 12, 9:43 AM EDTStorm WatchDTX6 hr
Apr 12, 3:32 PM EDTLakeshore Flood WarningDTXHuron, Saint Clair, Tuscola36 hr
Apr 12, 3:48 PM EDTLow Water AdvisoryDTX30 hr
Apr 12, 3:48 PM EDTStorm WarningDTX30 hr

Nearby

Wind Advisories in Michigan, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.